Clostridium difficile-associated disease in children with solid tumors

Elio Castagnola, Teresa Battaglia, Roberto Bandettini, Ilaria Caviglia, Ivana Baldelli, Marilina Nantron, Cristina Moroni, Alberto Garaventa

Research output: Contribution to journalArticle

Abstract

Goals of work: The goal of this study was to describe the incidence of Clostridium difficile-associated disease (CDAD) in children with solid tumours. Patients and methods: After documentation of a case of C. difficile-associated pseudomembranous colitis in a patient with neuroblastoma, the presence of C. difficile toxins A and B was prospectively tested in all children undergoing antineoplastic chemotherapy for solid tumours or lymphomas at the "G. Gaslini" Children Hospital in Genoa who presented abdominal pain. Main results: From January 2005 to December 2006, nine (6%) out of 141 patients treated for solid tumours had C. difficile toxin A detected in their stools in the presence of abdominal symptoms including vomit, abdominal pain and diarrhoea. The majority of patients had a normal neutrophil count at onset of gastrointestinal disease No patient developed pseudomembranous colitis, and none died. All patients received antibiotics and/or antineoplastic drugs previously associated with CDAD. Conclusions: CDAD may be a complication of children with solid tumours. Since this disease may be life threatening and cause epidemic clusters, this possibility must be kept in mind for the differential diagnosis of abdominal diseases in children with cancer, especially in absence of neutropenia.

Original languageEnglish
Pages (from-to)321-324
Number of pages4
JournalSupportive Care in Cancer
Volume17
Issue number3
DOIs
Publication statusPublished - Mar 2009

Keywords

  • Antibiotics
  • C. difficile
  • Chemotherapy
  • Solid tumour

ASJC Scopus subject areas

  • Oncology

Fingerprint Dive into the research topics of 'Clostridium difficile-associated disease in children with solid tumors'. Together they form a unique fingerprint.

  • Cite this